Alert archive / North Carolina / Tornado Warnings in 2005

Tornado Warning 14, NWS Wakefield, VA

July 29, 2005Pasquotank County, North Carolina

NWS Wakefield, VA issued this tornado warning at Jul 29, 2005, 6:55 PM EDT for Pasquotank County, North Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2005, 6:55 PM EDT (22:55 UTC)
Expired
Jul 29, 2005, 7:32 PM EDT
In force
37 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Pasquotank County, NC

The radar

The Norfolk radar (KAKQ), 108 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 6:57 PM EDTTORNADOWeeksville, NCBRIEF TOUCHDOWN IN A FIELD NEAR THE COAST GUARD BASE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2005-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2005-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 292255
TORAKQ
NCC139-292330-
/O.NEW.KAKQ.TO.W.0014.050729T2255Z-050729T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
655 PM EDT FRI JUL 29 2005

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  PASQUOTANK COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 730 PM EDT

* AT 650 PM EDT...THE PUBLIC REPORTED A TORNADO NEAR WEEKSVILLE...OR
  ABOUT OVER WEEKSVILLE.  THIS TORNADO WAS NEARLY STATIONARY.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ELIZABETH CITY BY 730 PM EDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3619 7622 3621 7614 3634 7623 3628 7635

$$

BROWN
2 follow-up statements
000 
WWUS51 KAKQ 292321
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
719 PM EDT FRI JUL 29 2005

NCC139-292330-
/O.CON.KAKQ.TO.W.0014.000000T0000Z-050729T2330Z/
PASQUOTANK NC-
719 PM EDT FRI JUL 29 2005

...A TORNADO WARNING CONTINUES UNTIL 730 PM EDT FOR PASQUOTANK
COUNTY...

AT 657 PM EDT...COAST GUARD OFFICIALS REPORTED A TORNADO TOUCH DOWN 
IN A FIELD NEAR THE COAST GUARD BASE. NO REPORTS OF SIGHTINGS HAVE 
BEEN RECEIVED IN THE PAST 10 MINUTES...BUT THE THREAT REMAINS FOR 
BRIEF...WEAK TORNADOS WITH THIS STORM...STILL LOCATED NEAR OR JUST 
WEST OF ELIZABETH CITY...MOVING EAST AT 15 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3619 7622 3621 7614 3634 7623 3628 7635

$$

REILLY
000 
WWUS51 KAKQ 292332
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
731 PM EDT FRI JUL 29 2005

NCC139-292341-
/O.EXP.KAKQ.TO.W.0014.000000T0000Z-050729T2330Z/
PASQUOTANK NC-
731 PM EDT FRI JUL 29 2005

...THE TORNADO WARNING FOR PASQUOTANK COUNTY HAS EXPIRED AS IF 
730 PM EDT...

THE TORNADO THAT FORMED OUT OF A THUNDERSTORM...AROUND 7 PM...HAS 
DISSIPATED...AND THE THREAT HAS DIMINISHED. THEREFORE...THE TORNADO 
WARNING WILL BE ALLOWED TO EXPIRE.


LAT...LON 3619 7622 3621 7614 3634 7623 3628 7635

$$

REILLY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jul 29, 3:07 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 29, 3:07 PM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
307 PM EDT FRI JUL 29 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
A STAGNANT UNSETTLED PATN HAS SET UP OVR CENTRAL MID ATLC REGION
AND WILL CONTINUE TO INFLUENCE LOCAL CONDS FOR MUCH OF THE UPCOMING
WEEKEND. WEAK DISTURBANCES IN THE MOIST MEAN SW FLOW WILL BRING
PERIODS OF PCPN FROM TIME TO TIME...OTRW MNLY CLOUDY WITH BLO
NORM TEMPS THRU SUNDAY.

COVERAGE AND INTENSITY OF MOST PCPN SHUD CONT TO FOCUS ALONG AND
NW OF NEARLY STATIONARY SW-NE ORIENTED 8H THERMAL RIBBON FM NRN
GA/NW SC/CNRTL NC/SE VA/CNTRL DELMARVA INTO TONIGHT. HWVR MOST
AREAS LIKELY TO SEE AT LEAST MEASURABLE PCPN SO POPS WILL STAY ON
THE HIGH SIDE (MNLY 60-70%) INTO THIS EVE. PCPN MAY BREAK UP SOME
AFTER MIDNIGHT AS DIURNAL EFFECTS LESSEN SO WILL CUT BACK TO HIGH
CHC LATER ON. OTRW...CLOUDY/MUGGY CONDS PREVAIL WITH DEW POINTS IN
THE L-M70S.

TIMING OF PCPN DIFFICULT THROUGH THE WEEKEND SINCE ACTIVITY MNLY
DYNAMICALLY DRIVEN INSTEAD OF BY DIURNAL INFLUENCES. MODEL RESOLUTION
OF THE SMALL IMPULSES THAT ENHANCE PCPN CHCS NOT WELL RESOLVED SO
WILL BLANKET HIGH CHC TO LIKELY POPS THRU THE WEEKEND. SOME HINTS
OF MID LVL DRYING FINALLY TRYING TO PENETRATE FROM THE NW BY LATE
SUNDAY BUT MAY TAKE UNTIL SUN NIGHT OR EVEN MONDAY BEFORE PUSHING
ENTIRELY THRU CNRTL MID ATLC REGION.

&&

.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...
MID LVL DRYING WILL EVENTUALLY PUNCH THRU CNTRL MID ATLC REGION
BUT MAY TAKE MOST OF MONDAY SO WILL KEEP LOW PCPN CHCS INTO MON
EVE. WEAK HIGH PRESSURE SLIDES IN UNDER DRY NW FLOW ALOFT ON TUE
SO WILL FINALLY BE ABLE TO GO POP-LESS THEN. TEMPS REBOUNDING TO
MORE SEASONABLE LEVELS (U80S-L90S) BY TUE/WED. WEAK BACKDOOR FRONT
ATTEMPTS TO MOVE DOWN NE COAST BY WED BUT LIKELY STALLS BEFORE
REACHING MID ATLC COAST AS UPR RDG BUILDS EAST. A RETURN TO ABV
NORML TEMPS EXPECTED BY END OF WEEK WITH STRONG UPR RDG SETTING UP
OVR MID ATLC REGION.

&&

.MARINE...LGT TO MDT S TO SE FLOW ACRS MARINE AREA THIS AFTN AND
OVERNGT. AS TROF LOW PRES MOVES CLOSER TO AREA ON SAT...WINDS WILL
BECOME MORE E TO NE ACRS MOST OF THE WTRS...STAYING MORE VARIABLE/SE
SOUTH OF THE BNDRY IN NC. SFC TROF STRENGTHENS A BIT SUNDAY/THEN
PUSHES OFFSHORE MON. NE FLOW INCREASES SUN/MON...WIND SPDS LIKELY
STAYING JUST BLO SMALL CRAFT...BUT SES ON CSTLS WTRS MAY REACH
MARGINAL LVLS BY MON...WILL HEADLINE IN CWF SYNOPSIS.

.AVIATION...IN LULL BETWN PRECIP...MOST AREAS HAVE VFR MID LVL CIGS
THIS AFTN...ALTHOUGH MVFR ACRS ERN SHORE/NRN PIEDMNT. EXPECT SOME
LOCAL IFR W/ HVY SHWRS/ISO TSTMS THIS EVENG...THEN LOWERING CIGS
OVERNGT W/ WIDESPRD MVFR TO IFR SAT MRNG.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&

SHORT TERM/LONG TERM...CULLEN
MARINE/AVIATION...BROWN
Hazardous weather outlook, Jul 29, 5:30 AM EDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT FRI JUL 29 2005

ANZ630>632-650-652-654-656-658-
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-301030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY-
COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY.  PONDING OF WATER ON
ROADWAYS IS POSSIBLE IN AREAS OF HEAVIER RAIN.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
07

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 29, 4:40 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
440 PM EDT FRI JUL 29 2005

MDZ021>023-292115-
DORCHESTER MD-SOMERSET MD-WICOMICO MD-
440 PM EDT FRI JUL 29 2005

...STRONG THUNDERSTORM MOVING OVER PORTIONS OF THE LOWER MARYLAND
EASTERN SHORE...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF FRUITLAND...OR ABOUT 10 MILES
NORTHWEST OF PRINCESS ANNE...MOVING NORTHEAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR ROYAL OAK...AND...GREEN HILL AT 445 PM
EDT...TRINITY AT 450 PM EDT...CATCHPENNY AT 455 PM EDT...FRUITLAND AT
505 PM EDT...HEBRON...AND...SHAD POINT AT 510 PM EDT.

WIND GUSTS TO 30 MPH AND DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS
STORM.

REILLY
Special weather statement, Jul 29, 5:49 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
549 PM EDT FRI JUL 29 2005

NCZ012>015-030>032-292245-
BERTIE NC-CHOWAN NC-GATES NC-HERTFORD NC-NORTHAMPTON NC-PASQUOTANK
NC-PERQUIMANS NC-
549 PM EDT FRI JUL 29 2005

...STRONG LINE OF THUNDERSTORMS MOVING INTO NORTHEAST NORTH
CAROLINA...

AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 7 MILES SOUTHEAST OF HERTFORD TO
GREENVILLE...MOVING NORTH AT 10 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR
  EDENTON AROUND 600 PM EDT...
  HERTFORD AROUND 625 PM EDT...
  WINFALL AND ELIZABETH CITY BY 630 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING...BRIEF TORRENTIAL
DOWNPOURS...AND WIND GUSTS UP TO 30 MPH WITH THIS LINE OF STORMS.

BROWN
Special weather statement, Jul 29, 6:47 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
647 PM EDT FRI JUL 29 2005

NCZ013>017-030>032-292345-
BERTIE NC-CAMDEN NC-CHOWAN NC-GATES NC-HERTFORD NC-PASQUOTANK
NC-PERQUIMANS NC-WESTERN CURRITUCK NC-
647 PM EDT FRI JUL 29 2005

...STRONG THUNDERSTORMS MOVING THROUGH PORTIONS OF NORTHEAST NORTH
CAROLINA...

AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF THUNDERSTORMS WITH HEAVY RAIN FROM CAMDEN TO 14 MILES
WEST OF WILLIAMSTON...MOVING NORTH AT 10 MPH. THE THUNDERSTORMS WILL
BE NEAR...
  ELIZABETH CITY AT 705 AM...
  RYLAND AROUND 735 PM EDT...
  SOUTH MILLS AROUND 745 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. WIND
GUSTS UP TO 25 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS.

BROWN

Nearby

Tornado Warnings in North Carolina, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.